deaths due to the overuse or misuse of medicines, which can be prevented by
taking steps to rationally use drugs.
At a forum aptly themed “Bantay Kalusugan para kay Lolo at Lola: Tamang
Paggamit ng Gamot at Iba Pa,” pharmacology and toxicology experts took turns to
enlighten the elderly audience about the factors that contribute to altered
effects of drugs among senior citizens and the do’s and don’ts to avoid
The forum was held in observance of the National Poison Prevention Week as per
Proclamation No. 1777, Series of 2009, and was co-organized by the National
Poison Management and Control Center UP College of Medicine-Philippine General
Hospital (NPMCC UP-PGH), the Philippine Society of Clinical and Occupational
Toxicology (PSCOT) and the EcoWaste Coalition.
“Because of physiological changes, elderly people handle drugs differently,
which can cause serious adverse health effects if not properly used. Due to their poor eyesight, absentmindedness
and lack of awareness and understanding of the intended uses of drugs, the
elderly are prone to adverse drug events (ADEs) or injuries resulting from the
use of a drug,” said Dr. Lynn R. Panganiban, Professor, UP College of Medicine and Consultant, NPMCC
“Social and economic factors such as vices, dietary preferences and
polypharmacy (the simultaneous use of multiple drugs) increase the risk to
incidence of ADEs among the elderly, which can be avoided through the rational
use of drugs,” she added.
Joining Panganiban in providing life-saving information to prevent overdose and
poisoning incidents among the elderly people were Dr. Carissa Paz C. Dioquino
and Dr. John Paul Ner.
To prevent ADEs among senior citizens, the experts emphasized that 1. the
administration of medicines should be supervised; 2. pills should be stored in their original
containers, or in pill boxes or organizers, to avoid mixing of pills; 3. the labels on medicine containers should be
retained and kept legible; 4.
self-medication or buying medicines marketed as “wonder” or “miracle
pills” with cure-all indications should be avoided; 5. a list of medications
currently taken should be kept and those that are no longer used should be
discarded; and 6. polypharmacy (especially of over-the-counter drugs) should be
The experts also reminded the elderly to consult a doctor when new signs and
symptoms appear and when contemplating to take an over-the-counter
To avoid mishaps and accidental poisoning, the experts also stressed that
elderly patients should request for a written treatment plan from their
The treatment plan should include the name(s) of the drug(s), dosage,
indication(s) and instructions as to the manner of administration, and also
make a note regarding adverse effects to be monitored and food to be avoided.
For his part senior citizen Noli Abinales, President of the EcoWaste Coalition,
commended the NPMCC UP-PGH and PSCOT for paying attention to overdose and
poisoning cases involving the elderly, which often go unnoticed and unrecorded.
“We laud and thank our poison centers and poison experts for their efforts to
uphold the right to chemical and pharmaceutical safety of vulnerable groups
such as the elderly, and may they get more budgetary support for their crucial
work from the incoming administration,” he said.
Based on NPMCC UP-PGH’s census of poisoning cases, the top five toxicants
affecting the elderly include pesticide (e.g., Malathion), sodium hypochlorite
(e.g., Zonrox ), kerosene, benzodiazepine (e.g.,Diazepam), and ethanol (e.g.,